Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 17, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Apr 24, 2016, 8:24 PM CDT for Pottawatomie County, Riley County, Kansas. It was in force for 51 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 24, 2016, 8:24 PM CDT (01:24 UTC)
- Expired
- Apr 24, 2016, 9:15 PM CDT
- In force
- 51 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Pottawatomie County, KS, Riley County, KS
The radar
The Topeka radar (KTWX), 24 km from the middle of the area, began a volume at 01:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 24, 8:36 PM CDT | HAIL 1.5 | Manhattan, KS | |
| Apr 24, 9:03 PM CDT | HAIL 1.25 | 1 N Louisville, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 24, 3:04 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 1.4 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 156 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 1654 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 112 m²/s²
- 0-3 km storm-relative helicity
- 211 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.5
The text
As transmitted.
660
WUUS53 KTOP 250124
SVRTOP
KSC149-161-250215-
/O.NEW.KTOP.SV.W.0017.160425T0124Z-160425T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
824 PM CDT SUN APR 24 2016
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN RILEY COUNTY IN NORTHEASTERN KANSAS...
SOUTHWESTERN POTTAWATOMIE COUNTY IN NORTHEASTERN KANSAS...
* UNTIL 915 PM CDT
* AT 823 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER MANHATTAN...
MOVING EAST AT 25 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
MANHATTAN...WAMEGO...ST. GEORGE AND LOUISVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH A TORNADO IS NOT
IMMEDIATELY LIKELY...IF ONE IS SPOTTED...ACT QUICKLY AND MOVE TO A
PLACE OF SAFETY INSIDE A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR NORTHEASTERN
KANSAS.
LAT...LON 3928 9628 3919 9629 3920 9630 3919 9632
3918 9633 3916 9633 3916 9634 3915 9634
3916 9636 3917 9636 3916 9637 3917 9639
3912 9639 3911 9666 3929 9662
TIME...MOT...LOC 0123Z 264DEG 18KT 3916 9658
HAIL...1.75IN
WIND...60MPH
$$
GARGAN1 follow-up statement
067
WWUS53 KTOP 250137 RRA
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
837 PM CDT SUN APR 24 2016
KSC149-161-250215-
/O.CON.KTOP.SV.W.0017.000000T0000Z-160425T0215Z/
RILEY-POTTAWATOMIE-
837 PM CDT SUN APR 24 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR SOUTHEASTERN RILEY AND SOUTHWESTERN POTTAWATOMIE COUNTIES...
AT 834 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER ST. GEORGE...
MOVING EAST AT 25 MPH. A SECOND THUNDERSTORM IS INTENSIFYING SOUTH
OF KEATS AND MAY PRODUCE QUARTER SIZE HAIL AS IT APPROACHES
MANHATTAN.
HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT WIND
DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
MANHATTAN...WAMEGO...ST. GEORGE AND LOUISVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH A TORNADO IS NOT
IMMEDIATELY LIKELY...IF ONE IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE
OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR NORTHEASTERN
KANSAS.
LAT...LON 3928 9628 3919 9629 3920 9630 3919 9632
3918 9633 3916 9633 3916 9634 3915 9634
3916 9636 3917 9636 3916 9637 3917 9639
3912 9639 3911 9666 3929 9662
TIME...MOT...LOC 0134Z 260DEG 20KT 3920 9647
HAIL...1.75IN
WIND...60MPH
$$
GARGANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 7:38 PM CDT, 46 minutes earlier.
Area forecast discussion, Apr 24, 7:38 PM CDT, 46 minutes before
AREA FORECAST DISCUSSION National Weather Service Topeka KS 738 PM CDT SUN APR 24 2016 ...Update to aviation forecast discussion... .SHORT TERM...(This Evening through Monday) Issued at 443 PM CDT SUN APR 24 2016 At 2 PM this afternoon the surface cold front was located across northwest KS with a surface dryline across west central KS, southward into western OK. MLCAPE has increased to 1500 J/KG across west central and north central KS, generally along and west of I- 135/US 81. Light rain showers continued from a Washington CO line southward into Dickinson County but these should continue to dissipate through the afternoon hours. Surface based thunderstorms are forecasted to develop along the dryline and surface cold front as both of these boundaries shift east into north central and south central KS late this afternoon. The 0-6 KM effective shear ahead of the dryline and the approaching upper level trough was 45-50 KTS across west central KS. This stronger vertical windshear will spread east across the CWA as the H5 trough shifts east-northeast across the eastern KS through the evening hours. The MLCAPE may increase to 2,000 J/KG across the western half of the CWA late this afternoon and early this evening. The combination of vertical windshear and instability will cause the initial discrete thunderstorms to become supercell thunderstorms. At this time the 0-1 KM SRH is less than 100 J/KG, thus any supercells that develop this afternoon will probably not produce tornadoes but could have large hail and localized damaging winds. This evening the NAM model increases the 0-1 KM to 300 J/KM thus any discrete supercells may produce tornadoes. High storm bases may limit the chances for any supercell to produce tornadoes but during the evening T/Td spreads may decrease and allow for lower LCLs. So I cannot rule out any discrete supercell thunderstorm this evening producing a tornado. The main hazard will be large hail and damaging wind gusts. The WRF solutions along with the NAM show any discrete supercells merging into line segments. This would also decrease the chances for tornadoes. As the upper level trough shifts northeast across NE and northeast KS we should see the thunderstorms diminish across eastern KS and the more intense deep moist convection shift northeast into IA and northern MO after 6Z. The weak cold front will shift southeast across the CWA late tonight. Monday, an intense upper level trough will dig southeast into the four corners region. A down stream H5 ridge will amplify across the plains. The surface front will become stationary across the southeast counties of the CWA. I do not see any upper level support for thunderstorms to develop along the boundary. I suppose there may be enough surface convergence late in the afternoon for an isolated thunderstorm but the vertical windshear looks weak. If an isolated storm happens to develop along and southeast of I-35 it probably will not be severe. Highs on Monday will be slightly cooler with mid to upper 70s. .LONG TERM...(Monday Night through Sunday) Issued at 443 PM CDT SUN APR 24 2016 High impact severe weather outbreak still looks possible Tuesday evening. Elevated convection could develop after 06Z Tues as strong Thetae advection takes place in advance of the upper wave with some decrease in coverage expected by mid morning as a strong capping inversion holds until later in the afternoon. Both ECMWF and GFS show next upper wave taking on a negative tilt by 00Z Weds with main mid-lvl wave expected to move across the TX/OK panhandle by 00Z. The sfc low should deepen across western KS with a warm front extending ENE through some part of the CWA by 00Z Weds as well. CAPE/Shear parameters supporting supercells as well as tornadoes will be in place so will continue to highlight that message during the evening hours. The dry slot will work across the area after midnight into early Weds with the upper system fcst to drift across the area with some lingering chcs for precip. The active and potentially high impact pattern will continue with the next upper wave forecast to induce low pressure across the TX/OK panhandle Thurs night with widespread elevated convection possible north of the warm front into Friday. The timing and track of this 3rd upper system remain uncertain but another round of severe weather looks possible as does the potential for heavy rains somewhere across the CWA. Hopefully we'll get a break after this system with hints of a pattern change for the first week of May. && .AVIATION...(For the 00Z TAFS through 00Z Monday Evening) Issued at 737 PM CDT SUN APR 24 2016 Will keep VCSH initially for TOP and FOE but confidence in TSRA moving into the area is too low for a mention at this point. Persistent TSRA near SLN will likely enter MHK around 01Z and bring IFR visibilities. Signals continue for MVFR cigs to move in from the southwest toward 10Z and should mix out by 18Z. && .TOP Watches/Warnings/Advisories... NONE. && SHORT TERM...Gargan LONG TERM...Omitt AVIATION...65
Hazardous weather outlook, Apr 24, 7:06 PM CDT, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 706 PM CDT SUN APR 24 2016 KSZ008>012-020>024-026-034>040-054>056-058-059-260015- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 706 PM CDT SUN APR 24 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT. THUNDERSTORMS WILL CONTINUE TO IMPACT MUCH OF THE AREA THIS EVENING WITH CHANCES DIMINISHING OVERNIGHT. SOME OF THESE EVENING STORMS WILL BE SEVERE WITH VERY LARGE HAIL UP TO THE SIZE OF BASEBALLS AND DOWNBURST WINDS THE MOST LIKELY HAZARDS. A FEW TORNADOES WILL ALSO BE POSSIBLE THIS EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. SEVERE THUNDERSTORMS ARE LIKELY TO DEVELOP OVER PORTIONS OF CENTRAL AND EASTERN KANSAS LATE TUESDAY AFTERNOON INTO TUESDAY EVENING. LARGE HAIL...DAMAGING WINDS AND TORNADOES WILL ALL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP
In the hours before
Local storm report, Apr 24, 7:46 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
746 PM CDT SUN APR 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0744 PM FUNNEL CLOUD 2 N JUNCTION CITY 39.06N 96.83W
04/24/2016 GEARY KS PUBLIC
&&
BAERGLocal storm report, Apr 24, 7:49 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
749 PM CDT SUN APR 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM HAIL 3 NW JUNCTION CITY 39.06N 96.87W
04/24/2016 E1.75 INCH GEARY KS TRAINED SPOTTER
&&Local storm report, Apr 24, 7:50 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
750 PM CDT SUN APR 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0747 PM HAIL 2 SSE MILFORD 39.15N 96.90W
04/24/2016 E1.50 INCH GEARY KS STORM CHASER
&&
BAERGLocal storm report, Apr 24, 8:12 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
812 PM CDT SUN APR 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0808 PM TSTM WND GST 2 NE WHEATON 39.52N 96.30W
04/24/2016 E80 MPH POTTAWATOMIE KS TRAINED SPOTTER
&&
BAERGLocal storm report, Apr 24, 8:20 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
820 PM CDT SUN APR 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM TSTM WND GST 5 NNW HAVENSVILLE 39.58N 96.11W
04/24/2016 E80 MPH NEMAHA KS TRAINED SPOTTER
&&
BAERGLocal storm report, Apr 24, 8:23 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
823 PM CDT SUN APR 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HAIL MANHATTAN 39.18N 96.57W
04/24/2016 E1.50 INCH RILEY KS EMERGENCY MNGR
REPORTED BY EM IN MANHATTAN. TIME ESTIMATED FROM RADAR.
&&
COMITTThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 24, 7:09 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Riley | 51 min |
| Apr 24, 7:15 PM CDT | Tornado Warning | TOP | Washington | 16 min |
| Apr 24, 7:16 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Geary, Riley | 44 min |
| Apr 24, 7:20 PM CDT | Severe Thunderstorm Warning | TOP | Clay | 40 min |
| Apr 24, 7:25 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Ottawa | 50 min |
| Apr 24, 7:29 PM CDT | Severe Thunderstorm Warning | TOP | Washington | 20 min |
| Apr 24, 7:35 PM CDT | Tornado Warning | TOP | Geary, Riley | 25 min |
| Apr 24, 7:53 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Nemaha, Pottawatomie | 52 min |
| Apr 24, 7:59 PM CDT | Tornado Warning | TOP | Geary, Riley | 18 min |
| Apr 24, 8:00 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson | 45 min |
| Apr 24, 8:04 PM CDT | Severe Thunderstorm Warning | TOP | Riley | 26 min |
| Apr 24, 8:06 PM CDT | Flash Flood Warning | TOP | Clay, Dickinson, Ottawa | 4 hr |
| Apr 24, 8:31 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Jackson, Nemaha | 44 min |
| Apr 24, 8:34 PM CDT | Flash Flood Warning | TOP | Geary, Pottawatomie, Riley | 3 hr |
| Apr 24, 8:44 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Geary, Riley | 46 min |
| Apr 24, 8:54 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Wabaunsee | 36 min |
| Apr 24, 8:56 PM CDT | Areal Flood Advisory | TOP | Geary, Jackson, Pottawatomie, Riley | 3 hr |
| Apr 24, 9:13 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Shawnee | 47 min |
| Apr 24, 9:13 PM CDT | Tornado Warning | TOP | Geary, Wabaunsee | 22 min |
| Apr 24, 9:17 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Riley, Wabaunsee | 43 min |
| Apr 24, 9:22 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson | 27 min |
| Apr 24, 9:23 PM CDT | Flash Flood Warning | TOP | Pottawatomie, Riley | 4 hr |
| Apr 24, 9:46 PM CDT | Severe Thunderstorm Warning | TOP | Jefferson | 44 min |
| Apr 24, 10:00 PM CDT | Special Weather Statement | TOP | Shawnee | 45 min |
| Apr 24, 10:30 PM CDT | Special Weather Statement | TOP | Morris | 30 min |
| Apr 24, 10:37 PM CDT | Special Weather Statement | TOP | Dickinson | 23 min |
| Apr 24, 10:56 PM CDT | Severe Thunderstorm Warning | TOP | Morris | 33 min |
| Apr 25, 8:48 AM CDT | River Flood Warning | TOP | Dickinson | 29 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.